Minnesota, 2016Winter Weather in Minnesota, March 26, 2016
March 26, 2016 · NWS FSD · 3 events in 3 counties and zones
Snow accumulating up to 4 inches fell in southwest Minnesota near the western border of the state.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Snow accumulating up to 4 inches fell in southwest Minnesota near the western border of the state.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 26, 11:08 AM CST, 52 minutes earlier.
Area forecast discussion, Mar 26, 11:08 AM CST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1208 PM CDT SAT MAR 26 2016
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 410 AM CDT SAT MAR 26 2016
DEALING WITH A STRONG POTENTIAL FOR SOME WINTRY WEATHER TODAY IN A
NARROW STRIPE INVOLVING AN AXIS FROM YANKTON SD...TO SIOUX FALLS...
TO BROOKINGS SD. TWO WAVES HAVE CURRENTLY HOOKED UP AND CONTINUE TO
CAUSE OCCASIONAL LIGHT RAIN OR SNOW IN OUR NORTHERN ZONES. ONE
POSITIVELY TILTED SHORT WAVE IS MOVING ACROSS EASTERN ND AND
NORTHWEST MN...WITH A MUCH STRONG SHORT WAVE DEVELOPING IN WESTERN
NEB AND SOUTHWEST SD. THE NORTHERN STREAM SHORT WAVE WILL SHEAR OFF
AS THE MORNING PROGRESSES AND BECOME A NON PLAYER...BUT THE WESTERN
PLAINS SHORT WAVE WILL MOVE EASTWARD GREATLY IMPACTING OUR WEATHER
FROM LATE MORNING THROUGH OVERNIGHT...GENERALLY ALONG AND EAST OF A
YANKTON SD TO DE SMET SD LINE. ANOTHER INTERESTING FEATURE IS THAT WE
ARE DEALING WITH TWO JET STREAKS THIS AFTERNOON AND EARLY EVENING.
ONE IS NEAR DULUTH FROM THE DYING NORTHERN STREAM WAVE...AND THE
OTHER ASSOCIATED WITH THE SHORT WAVE MOVING ACROSS NEBRASKA. THE
EASTERN HALF OF OUR CWA IS NEARLY IN A COUPLED JET REGIME AIDING
ASCENT.
BEHIND THE SURFACE NORTHERLY WIND SHIFT...ELEVATED INSTABILITY IS
ONCE AGAIN ABUNDANT ALONG THE AFOREMENTIONED AXIS...WITH 800MB LIFTED
INDEX VALUES AROUND +2C. NOT ENOUGH TO MENTION ISOLATED THUNDERSNOW
AT THIS TIME...BUT IT IS PRETTY UNSTABLE IN THE 750-500MB LAYER.
WHAT IS BOTHERSOME...IS THAT THE CONSENSUS GUIDANCE HOURLY
TEMPERATURES ARE LIKELY TOO WARM JUST BEHIND THE WIND SHIFT...AGAIN
ALONG THE AXIS MENTIONED ABOVE. THE CONSENSUS TEMPERATURES CALL FOR
A LOT OF MID TO UPPER 30S. HOWEVER NOTING THE DEGREE OF
SATURATION...WET BULBING POTENTIAL...AND DYNAMIC COOLING COUPLED
WITH A SURGE OF COLD AIR ADVECTION...AM VERY CONCERNED THAT HOURLY
TEMPERATURES WILL ACTUALLY HOVER IN THE 31 TO 33 DEGREE RANGE ONCE
THE PRECIP BEGINS. 800-700MB FRONTOGENESIS IS MODERATELY STRONG
ALONG AND JUST WEST OF I 29...AND ALL MODELS SHOW UPPER QG FORCING
LIFTING NORTHEASTWARD THIS AFTERNOON AND EVENING RIGHT ACROSS OUR
FORECAST AREA. THEREFORE WITH ALL THIS SAID...WILL ISSUE A WINTER
WEATHER ADVISORY IN A THIN STRIPE ALONG THE YANKTON TO SIOUX FALLS
TO BROOKINGS AXIS FOR THIS AFTERNOON AND EVENING...FOR A STRONG
POTENTIAL OF A QUICK 3 TO 5 INCHES. CURRENTLY HAVE THE MOST SNOW
CLOSER TO 5 INCHES BETWEEN SIOUX FALLS AND BROOKINGS. THE DAYSHIFT
WILL MONITOR TEMPERATURE TRENDS CLOSELY...AND IF TEMPERATURES DO NOT
COOL OFF FROM THE MID 30S TO LOWER 30S WHEN THE WIND SHIFTS TO THE
NORTH WITH FALLING PRECIP...THEN THEY MAY BE ABLE TO CANCEL THE
WINTER WEATHER ADVISORY EARLY AS THAT WILL MEAN MORE RAINFALL.
BASICALLY...THE TEMPERATURE REGIME IS VERY CLOSE TODAY BETWEEN THE
RAIN/SNOW LINE. JUST TWO OR THREE DEGREES WILL MAKE ALL THE
DIFFERENCE IN THE WORLD.
.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 410 AM CDT SAT MAR 26 2016
DIFFICULT TEMPERATURE FORECAST FOR SUNDAY WITH CLEARING SKIES
LEADING TO POTENTIALLY GOOD MIXING...WITH THE EXCEPTION WHERE FRESH
SNOW COVER REMAINS. ADJMET RUNNING MUCH COOLER THAN OTHER GUIDANCE.
DID NOT GO AS COOL EAST OF THE JAMES AS THE ADJMET...BUT TRENDED
DOWN TOWARDS THAT SOLUTION. SHOULD BE A RELATIVELY PLEASANT EARLY
SPRING DAY WITH LIGHT WINDS AND WARMING 925 HPA TEMPS LEADING TO
HIGHS IN THE 40S AND 50S.
WARMING CONTINUES INTO MONDAY AND TUESDAY...AND HAVE SIDED WITH
WARMER GUIDANCE VALUES ON MONDAY. TUESDAY IS A BIT TRICKIER...AS
STRONG 850 HPA THETA E ADVECTION LIFTS NORTHEAST THROUGH THE EASTERN
HALF OF THE FORECAST AREA. WITH THE INCREASING MOISTURE AND
INSTABILITY...CLOUDS ARE A PRETTY GOOD BET AT A MINIMUM...AND BOTH
THE GFS AND ECMWF PRODUCE PRECIPITATION.
MORE SIGNIFICANT POPS TUESDAY NIGHT INTO WEDNESDAY AS LARGE PIECE OF
UPPER LEVEL ENERGY BREAKS AWAY FROM UPPER LOW ACROSS THE
INTERMOUNTAIN WEST AND MOVES INTO THE MIDWEST. DETAILS ARE STILL
HARD TO ASCERTAIN...BUT APPEARS AS THOUGH STRONG COLD FRONT WILL
MOVE THROUGH ASSOCIATED WITH THE UPPER WAVE. ATMOSPHERE AHEAD OF
THE COLD FRONT UNSTABLE ENOUGH TO PROMOTE THUNDERSTORM POTENTIAL.
BEHIND THE FRONT...STRONG COLD AIR ADVECTION AND 40-45 KNOTS AT 925
HPA TO LIKELY LEAD TO AT LEAST WIND ADVISORY WINDS WEDNESDAY NIGHT
INTO THURSDAY. IN ADDITION TO THE WINDS...COULD SEE SOME LIGHT
PRECIPITATION...AND AS THE ATMOSPHERE COOLS...COULD SEE
PRECIPITATION WAFFLE BETWEEN RAIN AND SNOW.
SECONDARY COLD FRONT IS SUGGESTED BY BOTH THE GFS AND ECMWF ON
FRIDAY...LEADING TO A CONTINUATION OF BREEZY NORTHWEST WINDS. HAVE
BLENDED CONS_MOS INTO WINDS TO NOTCH SPEEDS CLOSER TO REALITY.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1206 PM CDT SAT MAR 26 2016
WIDESPREAD IFR CONDITIONS IN RAIN AND SNOW THROUGH THE
EVENING...WITH IMPROVING CONDITIONS OVERNIGHT. SHOULD BE MAINLY
MVFR WEST OF INTERSTATE 29 BY ABOUT MIDNIGHT AND EAST OF
INTERSTATE 29 BY 12Z.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...WINTER WEATHER ADVISORY UNTIL 11 PM CDT THIS EVENING FOR SDZ040-
055-056-061-062.
WINTER WEATHER ADVISORY UNTIL 9 PM CDT THIS EVENING FOR
SDZ065>070.
MN...WINTER WEATHER ADVISORY UNTIL 11 PM CDT THIS EVENING FOR MNZ071-
097-098.
IA...NONE.
NE...WINTER WEATHER ADVISORY UNTIL 9 PM CDT THIS EVENING FOR NEZ013.
&&
SHORT TERM...MJ
LONG TERM...BT
AVIATION...08Hazardous weather outlook, Mar 26, 4:06 AM CST, 7 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
506 AM CDT SAT MAR 26 2016
MNZ071-097-098-NEZ013-SDZ040-055-056-061-062-065>070-271015-
LINCOLN MN-PIPESTONE-ROCK-DIXON-BROOKINGS-LAKE-MOODY-MCCOOK-
MINNEHAHA-HUTCHINSON-TURNER-LINCOLN SD-BON HOMME-YANKTON-CLAY SD-
506 AM CDT SAT MAR 26 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL SOUTH DAKOTA AND
SOUTHEAST SOUTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
A WINTER WEATHER ADVISORY FOR 3 TO 5 INCHES OF SNOW IS IN EFFECT
FOR THIS AFTERNOON AND EVENING. WINDS WILL BECOME NORTH TO
NORTHWEST AND INCREASE TO 20 TO 30 MPH...SO THERE WILL LIKELY BE
REDUCTIONS IN VISIBILITY DURING FALLING SNOW.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
IT WILL BE QUITE WINDY NEXT WEEK...ALL THE WAY FROM TUESDAY
THROUGH FRIDAY. WIND SPEEDS WILL AVERAGE 20 TO 35 MPH DURING THAT
TIME FRAME...FIRST OUT OF THE SOUTH ON TUESDAY...THEN SHIFTING TO
THE NORTHWEST BY WEDNESDAY NIGHT AS A COLD FRONT MOVES THROUGH ON
WEDNESDAY. WINDS COULD BE EVEN STRONGER WEDNESDAY NIGHT JUST
BEHIND THE COLD FRONT. WITH THIS FRONT...THUNDERSTORMS COULD VERY
WELL OCCUR ON WEDNESDAY
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
SDZ038-039-050-052>054-057>060-063-064-271015-
BEADLE-KINGSBURY-GREGORY-JERAULD-SANBORN-MINER-BRULE-AURORA-
DAVISON-HANSON-CHARLES MIX-DOUGLAS-
506 AM CDT SAT MAR 26 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA
AND SOUTHEAST SOUTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
AREAS OF SNOW WILL FALL. FOR THE MORNING HOURS...THE MOST
ACCUMULATIONS WILL OCCUR IN EAST CENTRAL SOUTH DAKOTA AROUND
HURON...WHERE AROUND AN INCH OF SNOW COULD ACCUMULATE. THIS
AFTERNOON AND VERY EARLY EVENING...AROUND TWO INCHES OF SNOW OR A
LITTLE MORE COULD FALL FROM HANSON COUNTY...NORTHWARD TO
KINGSBURY COUNTY. BUT MUCH LESSER AMOUNTS WILL OCCUR WEST OF THOSE
COUNTIES LATER TODAY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
IT WILL BE QUITE WINDY NEXT WEEK...ALL THE WAY FROM TUESDAY
THROUGH FRIDAY. WIND SPEEDS WILL AVERAGE 20 TO 35 MPH DURING THAT
TIME FRAME...FIRST OUT OF THE SOUTH ON TUESDAY...THEN SHIFTING TO
THE NORTHWEST BY WEDNESDAY NIGHT AS A COLD FRONT MOVES THROUGH ON
WEDNESDAY. WINDS COULD BE EVEN STRONGER WEDNESDAY NIGHT JUST
BEHIND THE COLD FRONT. WITH THIS FRONT...THUNDERSTORMS COULD VERY
WELL OCCUR ON WEDNESDAY
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
IAZ001-012-020-031-MNZ072-080-081-089-NEZ014-SDZ071-271015-
LYON IA-SIOUX-PLYMOUTH-WOODBURY-LYON MN-MURRAY-COTTONWOOD-NOBLES-
DAKOTA-UNION-
506 AM CDT SAT MAR 26 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...WEST CENTRAL IOWA...SOUTHWEST MINNESOTA...NORTHEAST
NEBRASKA AND SOUTHEAST SOUTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
RAINFALL COULD CHANGE TO SNOW LATE TODAY AND THIS EVENING. THE
TEMPERATURE REGIME IS MAKING THE SNOW ACCUMULATION FORECAST A
CHALLENGE. AT THIS TIME IT APPEARS THAT SNOW AMOUNTS WILL STAY
NEAR ONE AND A HALF INCHES OR LESS. THIS IS ALL CONTINGENT ON
TIMING A COLD FRONT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
IT WILL BE QUITE WINDY NEXT WEEK...ALL THE WAY FROM TUESDAY
THROUGH FRIDAY. WIND SPEEDS WILL AVERAGE 20 TO 35 MPH DURING THAT
TIME FRAME...FIRST OUT OF THE SOUTH ON TUESDAY...THEN SHIFTING TO
THE NORTHWEST BY WEDNESDAY NIGHT AS A COLD FRONT MOVES THROUGH ON
WEDNESDAY. WINDS COULD BE EVEN STRONGER WEDNESDAY NIGHT JUST
BEHIND THE COLD FRONT. WITH THIS FRONT...THUNDERSTORMS COULD VERY
WELL OCCUR ON WEDNESDAY
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
IAZ002-003-013-014-021-022-032-MNZ090-271015-
OSCEOLA-DICKINSON-O'BRIEN-CLAY IA-CHEROKEE-BUENA VISTA-IDA-
JACKSON-
506 AM CDT SAT MAR 26 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...WEST CENTRAL IOWA AND SOUTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
RAIN WILL OCCUR THIS AFTERNOON AND EVENING. AT THIS TIME...IT IS
EXPECTED THAT SNOWFALL WILL STAY WEST OF THIS AREA.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
IT WILL BE QUITE WINDY NEXT WEEK...ALL THE WAY FROM TUESDAY
THROUGH FRIDAY. WIND SPEEDS WILL AVERAGE 20 TO 35 MPH DURING THAT
TIME FRAME...FIRST OUT OF THE SOUTH ON TUESDAY...THEN SHIFTING TO
THE NORTHWEST BY WEDNESDAY NIGHT AS A COLD FRONT MOVES THROUGH ON
WEDNESDAY. WINDS COULD BE EVEN STRONGER WEDNESDAY NIGHT JUST
BEHIND THE COLD FRONT. WITH THIS FRONT...THUNDERSTORMS COULD VERY
WELL OCCUR ON WEDNESDAY
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Winter Weather, Rock
- When
- March 26, 12:00 PM CST to 8:00 PM CST
- Where
- Rock forecast zone
- Reported by
- Public
- Coordinates
- 43.675, -96.253 (the zone’s center; the record gives no point)
Snow accumulated 2 to 4 inches over the western part of the county, including 3 inches near Beaver Creek.
Winter Weather, Pipestone
- When
- March 26, 12:00 PM CST to 8:00 PM CST
- Where
- Pipestone forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.023, -96.259 (the zone’s center; the record gives no point)
Snow accumulated 1 to 4 inches, including 4 inches at Pipestone.
Winter Weather, Lincoln
- When
- March 26, 12:00 PM CST to 8:00 PM CST
- Where
- Lincoln forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.413, -96.267 (the zone’s center; the record gives no point)
Snow accumulated 1 to 4 inches, including 4 inches at Tyler.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Washington, March 26, 20161 death · 2 injured · 1 event
- Winter Weather in Utah, March 26, 20161 death · 2 injured · 1 event
- Hail and Damaging Winds in Florida, March 26, 2016$60,000 · 1.5 in hail · 4 events
- Heavy Snow and High Wind in New Mexico, March 26, 2016$50,000 · 61 kt wind · 6 events
- Heavy Snow and Winter Weather in South Dakota, March 26, 20167 events
- Hail and Damaging Winds in Georgia, March 26, 20161 in hail · 4 events
- Hail and Damaging Wind in Florida, March 26, 2016$2,000 · 1.5 in hail · 4 events
- Hail in Florida, March 26, 20161.25 in hail · 4 events
- Hail and Damaging Wind in Oklahoma, March 26, 2016$10,000 · 1.25 in hail · 3 events
- High Wind in Texas, March 26, 201663 kt wind · 2 events
- High Wind in New Mexico, March 26 to 27, 201658 kt wind · 2 events
- Damaging Wind in South Carolina, March 26, 201650 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 625736, 625737, 625738.